Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Stable and finite Morse index solutions on $\mathbf{R}^n$ or on bounded domains with small diffusion


Author: E. N. Dancer
Journal: Trans. Amer. Math. Soc. 357 (2005), 1225-1243
MSC (2000): Primary 35B35
DOI: https://doi.org/10.1090/S0002-9947-04-03543-3
Published electronically: September 2, 2004
MathSciNet review: 2110438
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we study bounded solutions of $- \Delta u = f (u)$ on $\mathbf{R}^n$ (where $n = 2$ and sometimes $n = 3$) and show that, for most $f$'s, the weakly stable and finite Morse index solutions are quite simple. We then use this to obtain a very good understanding of the stable and bounded Morse index solutions of $- \epsilon^2 \Delta u = f (u)$ on $\Omega$ with Dirichlet or Neumann boundary conditions for small $\epsilon$.


References [Enhancements On Off] (What's this?)

  • 1. G. Alberti, L. Ambrosio and X. Cabré, ``On a long-standing conjecture of E. De Giorgi : symmetry in 3D for general nonlinearities and a local minimality property'', Acta Applicandae Math. 65 (2001), 9-33. MR 2002f:35080
  • 2. L. Ambrosio and X. Cabré, ``Entire solutions of semilinear elliptic problems in $R^3$ and a conjecture of De Giorgi'', J. Amer. Math Soc 13 (2000), 725-739. MR 2001g:35064
  • 3. A. Bahri and P. Lions, ``Solutions of superlinear elliptic problems and their indices'', Comm Pure Appl Math 45 (1992), 1205-1215. MR 93m:35077
  • 4. H. Berestycki, L. Caffarelli and L. Nirenberg, ``Further qualitative properties for elliptic equations in unbounded domains'', Ann Scuola Norm Sup Pisa 25 (1997), 69-94. MR 2000e:35053
  • 5. H. Berestycki, L. Caffarelli and L. Nirenberg, ``Inequalities for second order elliptic equations with applications to unbounded domains'', Duke Math J. 81 (1996), 467-494. MR 97h:35054
  • 6. R. Casten and C. Holland, ``Instability results for reaction diffusion equations with Neumann boundary conditions'', J. Diff Eqns 27 (1978), 266-273. MR 80a:35064
  • 7. P. Clement and G. Sweers, ``Existence and multiplicity results for a semilinear elliptic eigenvalue problem'', Ann Scuola Norm Sup Pisa 14 (1987), 97-121. MR 89j:35053
  • 8. E.N. Dancer, ``New solutions of equations on $R^n$'', Ann Scuola Norm Sup Pisa 30 (2001), 535-563. MR 2003g:35057
  • 9. E.N. Dancer, ``On the number of positive solutions of weakly nonlinear elliptic equations when a parameter is large'', Proc London Math Soc 53 (1986), 429-452. MR 88c:35061
  • 10. E.N. Dancer, ``The effect of domain shape on the number of positive solutions of certain nonlinear equations'', J. Diff Eqns 74 (1988), 120-156. MR 89h:35256
  • 11. E.N. Dancer, ``On positive solutions of some singularly perturbed problems where the nonlinearity changes sign'', Top Methods Nonlinear Anal 5 (1995), 141-175. MR 96i:35037
  • 12. E.N. Dancer, ``A note on the method of moving planes'', Bull Austral Math Soc 46 (1992), 425-434. MR 93m:35080
  • 13. E.N. Dancer, ``Multiple fixed points of positive maps'', J. Reine Ang Math 371 (1986), 46-66. MR 88b:58020
  • 14. E.N. Dancer, ``Infinitely many turning points for some supercritical problems'', Ann. Mat Pura Appl (4) 178 (2000), 225-233. MR 2002g:35077
  • 15. E.N. Dancer, ``Superlinear problems on domains with holes of asymptotic shape and exterior problems'', Math Zeit 229 (1998), 475-491. MR 2000c:35058
  • 16. E.N. Dancer and Z.M. Guo, ``Some remarks on the stability of sign changing solutions'', Tohoku Math J. 47 (1995), 199-225. MR 97c:35091
  • 17. E.N. Dancer and P. Hess, ``Stability of fixed points for order preserving discrete time dynamical systems'', J. Reine Ang. Math 419 (1991), 125-139. MR 92i:47088
  • 18. E.N. Dancer and J. Wei, ``On the profile of solutions with two sharp layers to a singularly perturbed semilinear Dirichlet problem'', Proc Royal Soc Edinburgh A 127 (1997), 691-701. MR 98i:35012
  • 19. E.N. Dancer and J. Wei, ``On the location of spikes of solutions with two sharp layers for a similarly perturbed semilinear Dirichlet problem'', J. Diff Eqns 157 (1999), 82-101. MR 2000j:35017
  • 20. E.N. Dancer and S. Yan, ``On the profile of the sign changing mountain pass solutions for an elliptic problem'', Trans Amer Math Soc. 354 (2002), 3573-3600. MR 2003d:35082
  • 21. E.N. Dancer and S. Yan, ``Effect of the domain geometry on the existence of multipeak solutions for an elliptic problem'', Top. Methods in Nonlinear Analysis 14 (1999), 1-38. MR 2001b:35106
  • 22. E.N. Dancer and S. Yan, ``Interior and boundary peak solutions for a mixed boundary value problem'', Indiana Math J. 48 (1999) 1177-1212. MR 2001f:35146
  • 23. E.N. Dancer and K. Schmitt, ``On positive solutions of semilinear elliptic problems'', Proc Amer Math Soc 101 (1987), 445-452. MR 89a:35017
  • 24. M. Del Pino and P. Felmer, ``Spike layered solutions of singularly perturbed elliptic problems'', Indiana Math J. 48 (1999), 883-898. MR 2001b:35027
  • 25. N. Ghoussoub and C. Gui, ``On a conjecture of De Giorgi and some related problems'', Math Ann 311 (1998), 481-491. MR 99j:35049
  • 26. D. Gilbarg and N. Trudinger, Elliptic partial differential equations of second order, Springer Verlag, Berlin, 1977. MR 57:13109
  • 27. C. Gui and J. Wei, ``Multiple interior peaks for some singularly perturbed Neumann problems'', J. Diff Eqns 158 (1999), 1-27. MR 2000g:35035
  • 28. P. Hess, ``On multiple solutions of nonlinear elliptic eigenvalue problems'', Comm Partial Diff Eqns 6 (1981), 951-961. MR 82j:35062
  • 29. H. Hofer, ``A note on the topological degree at a critical point of mountain pass type``, Proc Amer Math Soc 90 (1984), 309-315. MR 85a:58015
  • 30. J. Jang, ``On spike solutions of singularly perturbed semilinear Dirichlet problems'', J. Diff Eqns 114 (1994), 370-395. MR 95i:35099
  • 31. R. Kohn and P. Sternberg, ``Local minimizers and singular perturbations'', Proc Royal Soc Edinburgh A 111 (1989), 69-84. MR 90c:49021
  • 32. Y. Li and W. Ni, ``Radial symmetry of positive solutions of nonlinear elliptic equations on $R^n$'', Comm Partial Diff Eqns 18 (1993), 1043-1054. MR 95c:35026
  • 33. W.M. Ni, I. Takagi and J. Wei, ``On the location and profile of spike layer solutions to a singularly perturbed semilinear Dirichlet problem : intermediate solutions'', Duke Math J. 94 (1998), 597-618. MR 99h:35011
  • 34. W.M. Ni and J. Wei, ``On the location and profile of spike layer solutions to singularly perturbed semilinear Dirichlet problems'', Comm Pure App Math 48 (1995), 731-768. MR 96g:35077
  • 35. G. Sweers, ``On the maximum of solutions for a semilinear elliptic problem'', Proc Royal Soc Edinburgh A 108 (1988), 357-370. MR 89h:35122
  • 36. J. Wei, ``On the construction of single peaked solutions to a singularly perturbed semilinear Dirichlet problem'', J. Diff Eqns 129 (1996), 315-333. MR 97f:35015
  • 37. J. Wei, ``On the interior spike solutions for some singular perturbation problems'', Proc Royal Soc Edinburgh A 128 (1998), 849-874. MR 99h:35012
  • 38. J. Wei, ``On the effect of domain geometry in singular perturbation problems'', Diff Integral Eqns 13 (2000), 15-45. MR 2002c:35032
  • 39. S. Yan, ``On the number of interior multipeak solutions for singularly perturbed Neumann problems'', Top Methods Nonlinear Anal 12 (1999), 61-78. MR 2001c:35024
  • 40. E.N. Dancer, Yihong Du, ``Some remarks on Liouville type results for quasilinear elliptic equations'', Proc Amer Math Soc 131 (2003), 1891-1899.
  • 41. Ha Dang, P. Fife, L. Peletier, ``Saddle solutions of the bistable diffusion equation'', Z. Angew Math Phys 43 (1992), 984-998. MR 94b:35041
  • 42. H. Matano, ``Asymptotic behaviour and stability of solutions of semilinear diffusion equations'', Publ Res Int Math Sci 15 (1977), 401-454. MR 80m:35046
  • 43. M. Schatzman, ``On the stability of the saddle solution of Allen Cahn's equation'', Proc Royal Soc Edinburgh A125 (1995), 1241-1275. MR 96j:35085
  • 44. Junping Shi, Saddle solutions of the balanced bistable diffusion equation'', Comm Pure Appl Math 55 (2002), 815-830. MR 2003b:35068

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 35B35

Retrieve articles in all journals with MSC (2000): 35B35


Additional Information

E. N. Dancer
Affiliation: School of Mathematics and Statistics, University of Sydney, New South Wales 2006, Australia

DOI: https://doi.org/10.1090/S0002-9947-04-03543-3
Received by editor(s): July 26, 2002
Received by editor(s) in revised form: October 21, 2003
Published electronically: September 2, 2004
Article copyright: © Copyright 2004 American Mathematical Society

American Mathematical Society